Colorado, 2020

Damaging Winds in Colorado, August 19, 2020

August 19, 2020 · NWS BOU · 4 events in 3 counties and zones

Severe thunderstorms produced very strong wind across Elbert, Lincoln and Washington counties. Peak wind gusts ranged from 58 mph to 64 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced very strong wind across Elbert, Lincoln and Washington counties. Peak wind gusts ranged from 58 mph to 64 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 1:59 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 19, 1:59 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MDT Wed Aug 19 2020

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM MDT Wed Aug 19 2020

The ridge of high pressure continues to remain just upstream of
Colorado. From this evening through Thursday the core of the high
inches southward into Arizona. We'll continue to be under weak
northwest flow aloft, and with our proximity to the center of the
ridge, we will continue to be hot tomorrow with highs again easily
reaching the 90s across the plains, and upper 70s to low 80s in
the mountain valleys and higher foothills. First, tonight the
convection should be east of the I-25 urban corridor by 7 PM, then
the rest of Colorado by 9 or 10 PM. Skies will clear by sunrise
(other than the smoke), resulting in lows around 60 across the
plains and the 40s in the high country.

While still hot, moisture will increase Thursday across the West
Slope with PW into the 0.5-0.7" range, and around 1.0" across the
plains. Most of the PW increase is due to mid- and upper-level
moisture moving clockwise around the ridge of high pressure,
because the low-levels will remain rather dry across our area. Td
in the 40s will be the norm across the plains despite southeast
flow off the deck, with 30s in the mountain valleys. The limited
surface moisture will result in weak instability and loads of
evaporative potential for storms that form. We expect isolated to
widely scattered showers and storms to form across the mountains
between 11-2 PM, then move east during the early afternoon hours.
A few storms or a line of storms should continue to hold together
across the eastern plains through 5-7 PM. Rainfall amounts will
be light, but under the strongest storms a tenth or two is
possible. Gusty outflow winds 30-45 mph and lightning will be the
main impacts from the afternoon/evening convection.

Finally, the smoke. It will continue to plague the West Slope,
settling in the valleys and canyons each morning trapped under the
nocturnal inversion. It will remain thickest there throughout the
day, closest to the fires. Across the east slopes and adjacent
plains, the near-surface smoke will be around but not in as high
concentrations as we saw several days ago. You will still notice
it of course, and the smoke will generally be along the Front
Range southward to the Palmer Divide. The steering flow will
bring smoke to the Palmer Divide throughout the day and all of
Summit and Park Counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM MDT Wed Aug 19 2020

A few scattered showers and thunderstorms will likely continue
through the first few hours of the overnight Thursday night...
with CAMs suggesting most of this activity will be constrained to
the eastern plains and near the mountains. This activity should
wane through the overnight hours as instability decreases and
shifts eastwards.

Otherwise, the large scale pattern remains firmly entrenched over
much of the CONUS through at least the next several days... with
above normal temperatures and dry conditions expected. The upper
level ridge will slowly shift eastward Friday and into this
weekend, which will decrease PWATs below 0.40 inches, with even
drier values in the far western portions of the CWA. With limited
moisture availability... only very slight chances for
precipitation expected in the mountains Friday and Saturday. The
upper level ridge stays centered near or just to the west of the
CWA through the start of next week, but a slow increase in mid to
upper level moisture is expected, bringing better chances for
isolated convection... particularly over the more mountainous
terrain.

By Weds/Thurs... model solutions begin to diverge. The general
consensus between the GFS/ECM is for the ridge to slowly flatten
and weaken Monday through Wednesday... with the GFS weakening the
ridge considerably more than the Euro and Euro ensemble. However,
both support an increased chance for precipitation towards the end
of the forecast period... though confidence is low in any given
solution. Unfortunately, the weakening ridge will not provide a
substantial shift in the overall temperature pattern... with highs
in the 90s across the plains expected to continue at least
through the forecast period, if not further.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 259 PM MDT Wed Aug 19 2020

VFR expected through Thursday. Convective activity is ongoing near
the terminals, but is weak. We still expect one or two gustfronts
to impact the terminals with shifting winds (probably NW). Winds
could gust to 40 kts at DEN, weaker at APA and BJC. The threat of
those gust fronts diminishes quickly after 7PM. Any convection
should be east of the terminals by then too. Expect SSW drainage
winds tonight at DEN and APA (8-12 kts), and W at BJC. On
Thursday, more of the same but probably less convective coverage.
Any convection that gets going will generate strong and gusty
winds. The activity should begin by 2 or 3 PM and move east by 8
PM.

&&

.FIRE WEATHER...
Issued at 259 PM MDT Wed Aug 19 2020

Even without significant winds fires in our area have been able to
grow rapidly because of the heat, low humidity, and drought
conditions. Even though moisture will be on the increase Thursday,
the ensuing convection is not expected to be widespread enough to
generate wetting rains. Worse yet, we expect lightning with the
activity starting around noon in the mountains. The convection is
likely to generate outflow winds 25-40 mph during the afternoon
hours. For these reasons, have opted for a Fire Wx Watch from noon
through 9 PM tomorrow for all of the mountains and and mountain
valleys other than southern Park County. Minimum RH will be
15-20% just about everywhere during the afternoon hours.

Dry conditions are expected to continue Friday through early next
week, though winds will remain fairly light. However, with
minimum relative humidity hovering near 10 to 20 percent this
weekend, elevated fire danger will continue through at least early
next week. A slight increase in humidity expected by Tuesday and
Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211>213-
259>218.

Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ211>213-259>218.

&&

SHORT TERM...Schlatter
LONG TERM...Hiris
AVIATION...Schlatter
FIRE WEATHER...Schlatter/Hiris
Hazardous weather outlook, Aug 19, 9:50 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1050 AM MDT Wed Aug 19 2020

COZ030>051-201700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1050 AM MDT Wed Aug 19 2020

...Red Flag Warning this afternoon and evening for the Northern
Mountains, high mountain valleys, and Front Range Foothills...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight
There will be a better chance for showers and thunderstorms this
afternoon and evening across the mountains and plains as moisture
levels increase. The main impact from storms will be strong and
gusty outflow winds with speeds up to 50 mph with the stronger
storms. The strong and erratic winds along with warm temperatures
and low humidities will lead to high fire danger over the
mountains this afternoon.

There will be areas of smoke continuing over the mountains,
foothills and adjacent plains through this evening. People with
health risks related to poor air quality should limit their time
outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are expected Thursday, with a
few stronger storms expected over the eastern plains.

Elevated fire danger will continue over the next several days as
hot and dry conditions are expected to persist into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, however
any high winds and wind damage reports will be appreciated.

In the hours before

Special weather statement, Aug 19, 3:57 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Denver CO
457 PM MDT Wed Aug 19 2020

COZ038-042-048-192345-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
457 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WESTERN
LOGAN COUNTIES UNTIL 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking strong thunderstorms over
southeast Wyoming, southwest Nebraska, and northeast Colorado. These
storms were moving southeast at 30 mph.

Wind gusts up to 50 mph will be possible near and under the storms.

Locations impacted include...
Grover, New Raymer, Atwood, North Sterling Reservoir, Willard,
Keota, Stoneham, Logan Corners, Hereford, Briggsdale, Pawnee Pass,
Pawnee Buttes, Purcell and Padroni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4049 10326 4063 10460 4100 10466 4100 10311
TIME...MOT...LOC 2255Z 310DEG 28KT 4102 10451

MEIER
Special weather statement, Aug 19, 5:15 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Denver CO
615 PM MDT Wed Aug 19 2020

COZ045-046-049-200100-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
615 PM MDT Wed Aug 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHEASTERN ARAPAHOE...SOUTHWESTERN WASHINGTON AND NORTH CENTRAL
LINCOLN COUNTIES UNTIL 700 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Valley, or 25 miles north of Limon, moving southeast at 20
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Cottonwood Valley.

LAT...LON 3963 10393 3976 10365 3946 10327 3926 10377
TIME...MOT...LOC 0015Z 329DEG 18KT 3963 10374

MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elbert

When
August 19, 5:42 PM MST
Where
Elbert County, 4.65 mi SE of Cedar Pt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.310, -103.830

Thunderstorm Wind, Lincoln

When
August 19, 5:48 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

Thunderstorm Wind, Washington

When
August 19, 5:52 PM MST
Where
Washington County, 3.78 mi WSW of Messex
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.350, -103.440

Thunderstorm Wind, Washington

When
August 19, 6:14 PM MST
Where
Washington County, (Ako)akron Weather Station
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.170, -103.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914784, 914785, 914786, 914787.